Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 118, NWS Tallahassee, FL

May 6, 2012Brooks County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 6, 2012, 4:28 PM EDT for Brooks County, Lowndes County, Georgia. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2012, 4:28 PM EDT (20:28 UTC)
Expired
May 6, 2012, 5:15 PM EDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Brooks County, GA, Lowndes County, GA

What was reported inside it

TimeReportWhereRemark
May 6, 4:40 PM EDTTSTM WND DMG2 E Blue Springs, GATREE DOWN ON HIGHWAY 84 WEST NEAR THE BROOKS COUNTY LINE.
May 6, 5:10 PM EDTTSTM WND DMGClyattville, GATREE DOWN ON RAILROAD AVENUE IN CLYATTVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WUUS52 KTAE 062028
SVRTAE
GAC027-185-062115-
/O.NEW.KTAE.SV.W.0118.120506T2028Z-120506T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
428 PM EDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROOKS COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHERN LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 515 PM EDT

* AT 425 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF I-75 AT EXIT 16...OR NEAR BLUE SPRINGS...AND MOVING
  SOUTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NANKIN AND CLYATTVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3063 8324 3064 8350 3066 8351 3083 8354
      3084 8330
TIME...MOT...LOC 2028Z 345DEG 10KT 3077 8341

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:28 PM EDT, 1 hour earlier.

Area forecast discussion, May 6, 3:28 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
328 PM EDT Sun May 6 2012

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR A LARGE
PORTION OF OUR CWA UNTIL 9 PM EDT...

.NEAR TERM (TONIGHT)...
We have an ongoing severe weather event with a severe thunderstorm
watch in effect until 9 PM for most of our GA counties, all of SE AL
and a portion of north Florida. An MCS is pushing down from the
northwest while other storms are firing up ahead of a cold front
that currently stretches east to west just north of the Florida
border. The main threat with these storms will be damaging straight
line winds and large hail of which we have already received some
reports. PoPs have been increased to categorical and likely through
this evening. Rain chances taper off to chance after 00z. Min temps
will be in the mid to upper 60s.

&&

.SHORT TERM (Monday through Tuesday]...
With upper troughing in place along with the return of deep layer
moisture and the presence of a quasi-stationary front, we will see
an unsettled weather pattern with high PoPs for early May. Forecast
soundings show PW's around 1.6" - 1.8" on Monday with very light
steering flow. The severe threat will be greatly diminished the next
few days but the slow moving storms could produce minor urban
flooding problems. High temperatures will be closer to seasonal
levels given all the convection, cloud debris, and decreasing
1000-500mb thicknesses.

&&

.LONG TERM [Tuesday Night through next Sunday]...
A fairly potent and steepening shortwave over the Great Lakes
region is expected to dig the Upper Level Trof further to the
south and east and Tuesday Night and Wednesday, with a definitive
Cold Frontal passage anticipated to push through our region by
Thursday morning. This will allow for elevated PoPs to remain in
the forecast until the front moves on through, so hopefully we
will finally get some much needed widespread rainfall across the
CWA through the short term period and parts of the extended fcst
as well. Fair, cooler, and drier air is expected to build into the
region behind this front with the next chance of rain expected to
approach the CWA from the west on Sunday. Although temps will be
cooler than they have recently been (with consistent well above
normal highs in the upper 80s to the middle 90s for the beginning
of May), it appears that a return to more climatological High
Temps (mainly in the middle 80s) will be in order for much of the
period, with pleasantly cool below normal temps for at least
Friday morning, with Lows dropping down into the middle 50s away
from the coast.

&&

.MARINE...
Light winds and low seas are expected over the marine area the next
several days (outside of thunderstorm activity). .

&&

.Aviation...Increasing chances of showers and thunderstorms for the
remainder of the day and early evening. Some of the stronger storms
could produce wind gusts at least in the 20-30 kt range with an
isolated severe gust not out of the question.

&&

.FIRE WEATHER...
An unsettled weather pattern will continue through Tuesday with a
good chance of showers and thunderstorms. Also, very light transport
wind speeds will keep daytime dispersions on the low side for Monday
and Tuesday afternoons. This will preclude any red flag concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   66  85  65  87  66 /  50  60  30  50  40
Panama City   70  84  68  85  69 /  30  40  30  40  30
Dothan        67  87  66  87  65 /  50  50  30  50  40
Albany        68  84  65  87  66 /  50  60  40  50  40
Valdosta      67  84  64  86  66 /  50  70  50  50  40
Cross City    66  85  63  85  65 /  30  60  40  40  40
Apalachicola  69  83  65  83  69 /  30  40  20  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Aviation...Evans
Fire Weather...Block
Long Term...Gould
Near Term/Short Term/Marine...Barry
Hazardous weather outlook, May 6, 5:30 AM EDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 AM EDT SUN MAY 6 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-070930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
530 AM EDT SUN MAY 6 2012 /430 AM CDT SUN MAY 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MUCH OF THE
AREA THIS AFTERNOON...AND LINGER INTO THIS EVENING. SOME OF THE
STORMS COULD BE SEVERE. THE MAIN THREAT WOULD BE DAMAGING WIND
GUSTS. HAIL TO AROUND 1 INCH IN DIAMETER MAY ALSO BE POSSIBLE IN
THE STRONGEST STORMS. THUNDERSTORMS SHOULD REACH PEAK INTENSITY
BETWEEN APPROXIMATELY 3 PM AND 9 PM.

THE MAIN ADDITIONAL HAZARD WILL BE AREAS OF DENSE FOG...BOTH THIS
MORNING AROUND SUNRISE AND POSSIBLY AGAIN TONIGHT. THE DENSE FOG
THIS MORNING SHOULD BE CONFINED MOSTLY TO THE FLORIDA PANHANDLE
AND SOUTHEAST ALABAMA...GENERALLY FROM TALLAHASSEE TO THE WEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS WILL OCCUR MONDAY THROUGH WEDNESDAY
NIGHT. A FEW STRONG STORMS WILL BE POSSIBLE EACH DAY. LOCALIZED
HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SEVERE WEATHER TODAY WOULD BE APPRECIATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08-LAMERS

In the hours before

Local storm report, May 6, 4:00 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             4 WNW LAKELAND          31.06N 83.14W
05/06/2012  E0.88 INCH       LANIER             GA   TRAINED SPOTTER

            HAIL REPORTED BETWEEN RAY CITY AND LAKELAND GA.

&&

WALSH
Local storm report, May 6, 4:02 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             HAHIRA                  30.99N 83.37W
05/06/2012  E1.00 INCH       LOWNDES            GA   PUBLIC

&&

WALSH
Local storm report, May 6, 4:09 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
409 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 NNW ALBANY            31.61N 84.20W
05/06/2012                   DOUGHERTY          GA   PUBLIC

            TREE DOWN BLOCKING WHISPERING PINES ROAD IN
            ALBANY...REPORTED ON WALB-TV FACEBOOK PAGE.

&&

DVD
Local storm report, May 6, 4:20 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 ENE MEIGS             31.09N 84.05W
05/06/2012  E1.00 INCH       MITCHELL           GA   TRAINED SPOTTER

            QUARTER SIZE HAIL 1 MILE WEST OF MITCHELL/COLQUITT COUNTY
            LINE ALONG HWY 111.

&&

WALSH
Local storm report, May 6, 4:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
424 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             4 SSE SMITHVILLE        31.85N 84.23W
05/06/2012  E1.00 INCH       LEE                GA   PUBLIC

            QUARTER SIZE HAIL NEAR WINN DIXIE REPORTED BY PUBLIC ON
            WFXL-TV FACEBOOK PAGE

&&

DVD
Local storm report, May 6, 4:26 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
426 PM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     CUTHBERT                31.77N 84.79W
05/06/2012                   RANDOLPH           GA   FIRE DEPT/RESCUE

            2 POWER LINES DOWN IN THE CITY OF CUTHBERT.

&&

WALSH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:05 AM EDTDense Fog AdvisoryTAEDecatur, Seminole7 hr
May 6, 2:03 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph, Terrell42 min
May 6, 2:11 PM EDTSevere Thunderstorm WarningTAEEarly49 min
May 6, 2:38 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Dougherty, Early, Lee and 3 more52 min
May 6, 2:46 PM EDTSevere Thunderstorm WarningTAELowndes29 min
May 6, 2:57 PM EDTSevere Thunderstorm WarningTAEEarly48 min
May 6, 3:21 PM EDTSevere Thunderstorm WarningTAEColquitt39 min
May 6, 3:26 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Lee, Mitchell, Worth49 min
May 6, 3:44 PM EDTSevere Thunderstorm WarningTAEBaker, Early, Miller46 min
May 6, 3:52 PM EDTSevere Thunderstorm WarningTAEMitchell38 min
May 6, 3:54 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes51 min
May 6, 4:01 PM EDTSevere Thunderstorm WarningTAEColquitt, Mitchell, Thomas44 min
May 6, 4:29 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Seminole, Thomas46 min
May 6, 4:48 PM EDTSevere Thunderstorm WarningTAEDecatur, Seminole27 min
May 6, 5:11 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.